Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 17, 2017, 6:58 AM CDT for Jewell County, Mitchell County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 6:58 AM CDT (11:58 UTC)
- Expired
- May 17, 2017, 7:19 AM CDT
- In force
- 21 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Mitchell County, KS
The radar
The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 12.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
675
WUUS53 KGID 171158
SVRGID
KSC089-123-171245-
/O.NEW.KGID.SV.W.0074.170517T1158Z-170517T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
658 AM CDT WED MAY 17 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Mitchell County in north central Kansas...
Southern Jewell County in north central Kansas...
* Until 745 AM CDT
* At 657 AM CDT, a severe thunderstorm was located over Victor, or 15
miles northwest of Lincoln, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Beloit, Cawker City, Glen Elder, Jewell, Tipton, Ionia, Randall,
Hunter, Scottsville and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3936 9849 3978 9841 3970 9793 3951 9793
3922 9808 3922 9849
TIME...MOT...LOC 1157Z 200DEG 31KT 3924 9828
HAIL...1.00IN
WIND...60MPH
$$
JCB2 follow-up statements
014
WWUS53 KGID 171214
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
714 AM CDT WED MAY 17 2017
KSC089-123-171245-
/O.CON.KGID.SV.W.0074.000000T0000Z-170517T1245Z/
Mitchell KS-Jewell KS-
714 AM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHERN MITCHELL AND SOUTHERN JEWELL COUNTIES...
At 714 AM CDT, a severe thunderstorm was located near Glen Elder, or
7 miles west of Beloit, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beloit, Cawker City, Glen Elder, Jewell, Ionia, Randall and
Scottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3978 9841 3970 9793 3951 9793 3934 9802
3935 9826 3949 9847
TIME...MOT...LOC 1214Z 193DEG 36KT 3943 9823
HAIL...1.00IN
WIND...60MPH
$$
Kelley906
WWUS53 KGID 171219
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
719 AM CDT WED MAY 17 2017
KSC089-123-171229-
/O.CAN.KGID.SV.W.0074.000000T0000Z-170517T1245Z/
Mitchell KS-Jewell KS-
719 AM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MITCHELL AND SOUTHERN
JEWELL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3978 9841 3970 9793 3951 9793 3934 9802
3935 9826 3949 9847
TIME...MOT...LOC 1217Z 200DEG 31KT 3947 9821
$$
KelleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:31 AM CDT, 27 minutes earlier.
Area forecast discussion, May 17, 6:31 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Hastings NE 631 AM CDT Wed May 17 2017 .SHORT TERM...(Today and tonight) Issued at 403 AM CDT Wed May 17 2017 Early this morning, one round of showers/storms has finally pushed off to the east of the CWA, another one has developed across our southern half. The main feature of interest through the short term, an upper level low pressure system, is shown by satellite data to be currently spinning over the CO/KS border. At the surface, similar to last night, convection moving through had made the wind field a bit messy and even at 3 am winds are light/variable for much of the CWA, but the main area of low pressure currently sits over swrn KS, with a trough axis/cool front extending to the northeast through the area. Temps at 3AM are in the lower/mid 50s. The general story for this short term period today/tonight really hasn't changed much. Models continue to show the main upper low sliding northeast through day, centered roughly over the southeastern third of the CWA by 18Z, and to the northern NE/IA border area by evening. The surface low looks to take a similar path. Models showing precipitation expanding in coverage this morning as lift continues to increase with the upper low moving in, pushing north with time. Kept the mention of thunder going CWA, SPC meso page showing some MUCAPE around, and models in pretty good agreement keeping it around (though to varying degrees). A little more uncertainty arises this afternoon, as the timing of the upper/sfc low is crucial to severe weather chances for our CWA. At this time, it appears that while chances across our eastern areas are non-zero, the better chances should be to our east, in areas that will have a shot at better destabilization before the low gets there. If things had even been 3 hrs slower than currently expected to play out today, severe weather this afternoon would have been a bigger concern for more of our CWA. Will see how things evolve through the day. This evening, do have some lingering showers across the north, little/if any instability is expected to be in the area. Continued to keep the 06-12Z period dry, as upper level shortwave ridging between systems builds into the area. Confidence in highs today is not high. The amount of precip/sky cover and with the passing sfc low/front looks to keep the NNW in the mid 60s for highs, further south there is the potential for more sun and warming a bit, and have highs in the lower/mid 70s. .LONG TERM...(Thursday through Tuesday) Issued at 403 AM CDT Wed May 17 2017 An upper level low is expected to affect the forecast area Thursday through Saturday. The low will move out of the Rockies Thursday and finally move to the northeast on Saturday. The surface low moves from the southern high plains through the area and to the northeast. Thursday morning should remain dry since the low is still far enough away, but during the afternoon, there could be some showers and thunderstorms that move into the western part of the forecast area. During the evening, the showers and thunderstorms should spread across the forecast area. There is some MUCAPE with the system, but most of it is further south. All of the models have fairly decent QPF across the area through the night. By Friday morning the CAPE is gone but there will be showers across the area. During the afternoon the CAPE returns and have thunderstorms across the area. The thunderstorms continue into Friday night. Saturday, the upper low is finally moving to the northeast and the showers should come to an end. A surface high pressure system will settle into the area for Saturday night into Sunday and there should be a break in the precipitation through Sunday evening. The next upper level wave will affect the area late Sunday night through Tuesday. Most of the time there will be showers, but there is a little instability Monday afternoon and evening to set off a few thunderstorms. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday) Issued at 628 AM CDT Wed May 17 2017 The main upper level low pressure system will cross northeast through the area today, bringing continued chances for showers and thunderstorms to both terminal sites. Precipitation may come in waves, but pinning down the exact timing is difficult, and have SHRA mention going through the afternoon with VCTS. Precipitation should move out of the area early this evening. It's a messy surface pattern early this morning with variable wind directions, something that is expected to continue at least through part of the morning. Once the main sfc low passes to the east, more northwesterly wind will develop, and gusts near 25 MPH will be possible through the afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...JCB AVIATION...ADP
Hazardous weather outlook, May 17, 4:50 AM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 450 AM CDT Wed May 17 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 181200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 450 AM CDT Wed May 17 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. This morning, thunderstorms are expected to expand in coverage across the outlook area. There will be the potential for some thunderstorms to be strong, with small hail and gusty winds the primary hazards. This afternoon, thunderstorm chances continue, and there is a chance that a few may become severe. The best chance for severe thunderstorms looks to be east of Highway 281. The primary hazards would be hail near the size of quarters and wind gusts near 60 MPH, though an isolated tornado is not completely out of the question. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday afternoon and overnight for most of the outlook area. Along and south of Interstate 80, some of the thunderstorms could be severe with large hail and damaging winds. There could be a few thunderstorms Friday afternoon and evening and again Monday afternoon and evening. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon for areas east of Highway 281. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 17, 2:00 AM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Hastings NE
200 AM CDT WED MAY 17 2017
NEZ049-170745-
Polk NE-
200 AM CDT WED MAY 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 245 AM CDT...
At 200 AM CDT, Doppler radar was tracking a strong thunderstorm over
Stromsburg, or 16 miles north of York, moving northeast at 50 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Stromsburg, Osceola, Shelby and Polk.
LAT...LON 4105 9783 4106 9783 4136 9753 4137 9745
4139 9737 4105 9737
TIME...MOT...LOC 0700Z 226DEG 43KT 4110 9759
HeinleinLocal storm report, May 17, 2:02 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
202 AM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM TSTM WND GST 3 SSE BRADSHAW 40.85N 97.72W
05/17/2017 M54 MPH YORK NE MESONET
&&Local storm report, May 17, 4:37 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
437 AM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL EDGAR 40.37N 97.97W
05/16/2017 E0.50 INCH CLAY NE BROADCAST MEDIA
PEA TO DIME SIZE HAIL. TIME EST FM RADAR.
0444 PM TORNADO 3 NE EXETER 40.67N 97.42W
05/16/2017 FILLMORE NE TRAINED SPOTTER
CORRECTED TO CHANGE FROM LANDSPOUT TO
GUSTNADO AFTER REVIEWING VIDEO. FUNNEL WAS
ONLY PARTIALLY VSBL FROM DUST. THE UPPER
PORTION OF THE FUNNEL DID NOT CONNECT TO
CLOUD BASE, BUT MAY NOT HAVE BEEN FULLY
VSBL.
0503 PM HAIL PORTIS 39.56N 98.69W
05/16/2017 E1.00 INCH OSBORNE KS 911 CALL CENTER
PENNY UP TO QUARTER SIZE.
0504 PM HAIL 1 S ALTON 39.46N 98.95W
05/16/2017 E0.88 INCH OSBORNE KS LAW ENFORCEMENT
0528 PM TSTM WND GST 4 SSW STOCKTON 39.38N 99.29W
05/16/2017 M54 MPH ROOKS KS AWOS
MEASURED AT STOCKTON AIRPORT. CORRECTED
SOURCE.
0529 PM HAIL 4 SSW BURR OAK 39.82N 98.33W
05/16/2017 E0.50 INCH JEWELL KS AMATEUR RADIO
0538 PM TSTM WND GST 1 W LOGAN 39.66N 99.58W
05/16/2017 M71 MPH PHILLIPS KS MESONET
PKWND 75 MPH 543 PM.
0539 PM HAIL BURR OAK 39.87N 98.31W
05/16/2017 M1.00 INCH JEWELL KS CO-OP OBSERVER
0544 PM TSTM WND DMG PHILLIPSBURG 39.76N 99.32W
05/16/2017 PHILLIPS KS AMATEUR RADIO
ROOF BLOWN OFF RESTAURANT IN TOWN. REPORTS
OF POWER LINES AND LARGE TREE BRANCHES
(6-12" DIAMETER) DOWN IN PARTS OF THE
COUNTY. STILL ASSESSING DMG.
0544 PM TSTM WND GST 1 S PHILLIPSBURG 39.74N 99.32W
05/16/2017 M58 MPH PHILLIPS KS AWOS
PKWND 71 MPH AT 548 PM.
0546 PM HAIL 2 W HEBRON 40.17N 97.63W
05/16/2017 E1.00 INCH THAYER NE TRAINED SPOTTER
2 WEST OF HEBRON.
0549 PM TSTM WND GST 5 WSW AGRA 39.74N 99.22W
05/16/2017 E55 MPH PHILLIPS KS TRAINED SPOTTER
PEA TO HALF INCH HAIL ALSO ONGOING.
0552 PM HAIL 6 N ESBON 39.92N 98.43W
05/16/2017 E1.00 INCH JEWELL KS TRAINED SPOTTER
0554 PM HAIL 2 W BRUNING 40.34N 97.59W
05/16/2017 E1.00 INCH THAYER NE STORM CHASER
ONGOING.
0555 PM HAIL 3 N BELVIDERE 40.29N 97.56W
05/16/2017 E1.00 INCH THAYER NE PUBLIC
SOCIAL MEDIA PHOTO REPORT.
0604 PM TSTM WND GST 1 SSW SMITH CENTER 39.76N 98.79W
05/16/2017 M54 MPH SMITH KS AWOS
MEASURED AT AIRPORT.
0607 PM HAIL OHIOWA 40.42N 97.45W
05/16/2017 E1.00 INCH FILLMORE NE EMERGENCY MNGR
DIME UP TO QUARTER SIZE. TIME EST FM RADAR.
0614 PM HAIL 5 N SUPERIOR 40.10N 98.07W
05/16/2017 E1.00 INCH NUCKOLLS NE STORM CHASER
ONGOING.
0619 PM TSTM WND GST 7 N LEBANON 39.92N 98.56W
05/16/2017 E60 MPH SMITH KS AMATEUR RADIO
ESTIMATED 50-60 MPH.
0625 PM TSTM WND GST 2 N FRANKLIN 40.12N 98.95W
05/16/2017 M64 MPH FRANKLIN NE MESONET
0647 PM TSTM WND DMG 2 W ROSELAND 40.47N 98.59W
05/16/2017 ADAMS NE EMERGENCY MNGR
GRAIN BIN IN ROAD AT HWY 74 AND BLADEN RD.
POWER POLE SNAPPED AS WELL. TIME EST FM
RADAR.
0651 PM TSTM WND GST 5 NNE LOOMIS 40.54N 99.46W
05/16/2017 M59 MPH PHELPS NE MESONET
0653 PM TSTM WND GST 7 N FUNK 40.57N 99.27W
05/16/2017 M59 MPH PHELPS NE MESONET
0655 PM TSTM WND GST 2 ENE HOLDREGE 40.45N 99.34W
05/16/2017 M67 MPH PHELPS NE AWOS
MEASURED AT AIRPORT.
0658 PM TSTM WND GST 3 N JUNIATA 40.63N 98.52W
05/16/2017 M62 MPH ADAMS NE MESONET
0705 PM TSTM WND GST 2 WNW HASTINGS 40.60N 98.43W
05/16/2017 M56 MPH ADAMS NE ASOS
MEASURED AT AIRPORT.
0720 PM TSTM WND DMG 5 NE DONIPHAN 40.82N 98.31W
05/16/2017 HALL NE LAW ENFORCEMENT
SEMI BLOWN OVER ON EASTBOUND I-80 BLOCKING
BOTH LANES AT MILE MARKER 316. A SMALL CORE
OF VERY STRONG WINDS INDICATED IN THAT AREA
ON RADAR. TIME EST FM RADAR.
0735 PM TSTM WND GST 3 W PHILLIPS 40.90N 98.26W
05/16/2017 M58 MPH MERRICK NE MESONET
0747 PM TSTM WND DMG 1 E GILEAD 40.15N 97.39W
05/16/2017 THAYER NE 911 CALL CENTER
3 POWER POLES SNAPPED NORTH OF HIGHWAY 136
ON HIGHWAY 53.
1148 PM TSTM WND GST 1 E ALMA 40.10N 99.35W
05/16/2017 M54 MPH HARLAN NE MESONET
1206 AM TSTM WND GST 3 SSW NAPONEE 40.04N 99.16W
05/17/2017 M53 MPH FRANKLIN NE MESONET
1235 AM TSTM WND GST 2 NE NORMAN 40.50N 98.76W
05/17/2017 M64 MPH KEARNEY NE MESONET
1247 AM TSTM WND GST 2 SW ROSELAND 40.45N 98.59W
05/17/2017 M53 MPH ADAMS NE MESONET
0100 AM TSTM WND GST 2 S HASTINGS 40.56N 98.38W
05/17/2017 E60 MPH ADAMS NE NWS EMPLOYEE
0135 AM TSTM WND GST SUTTON 40.61N 97.86W
05/17/2017 M54 MPH CLAY NE MESONET
0157 AM TSTM WND GST 3 SSE BRADSHAW 40.85N 97.72W
05/17/2017 M54 MPH YORK NE MESONET
&&Local storm report, May 17, 6:09 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
609 AM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM TSTM WND GST CAMPBELL 40.30N 98.73W
05/17/2017 E70 MPH FRANKLIN NE LAW ENFORCEMENT
WINDS ESTIMATED AT 65 TO 70 MPH. TIME
ESTIMATED FROM RADAR.
&&
JCBSpecial weather statement, May 17, 6:49 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
649 AM CDT WED MAY 17 2017
KSZ007-019-171230-
Jewell KS-Mitchell KS-
649 AM CDT WED MAY 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND SOUTHERN JEWELL
COUNTIES UNTIL 730 AM CDT...
At 649 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hunter, or 17 miles northwest of Lincoln, moving north at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Beloit, Cawker City, Glen Elder, Jewell, Tipton, Ionia, Randall,
Hunter and Victor.
LAT...LON 3955 9849 3976 9847 3967 9801 3922 9824
3922 9849
TIME...MOT...LOC 1149Z 193DEG 42KT 3921 9839
JCBLocal storm report, May 17, 6:57 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
657 AM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM HAIL HUNTER 39.24N 98.40W
05/17/2017 E1.00 INCH MITCHELL KS FIRE DEPT/RESCUE
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:39 PM CDT | Special Weather Statement | GID | Osborne | 51 min |
| May 16, 8:47 PM CDT | Special Weather Statement | GID | Mitchell | 28 min |
| May 16, 9:34 PM CDT | Special Weather Statement | GID | Mitchell | 41 min |
| May 16, 10:16 PM CDT | Special Weather Statement | GID | Mitchell | 14 min |
| May 16, 11:22 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 38 min |
| May 17, 6:49 AM CDT | Special Weather Statement | GID | Mitchell | 41 min |
| May 17, 11:25 AM CDT | Special Weather Statement | GID | Mitchell | 50 min |
| May 17, 11:27 AM CDT | Areal Flood Warning | GID | Phillips | 12 hr |
| May 17, 3:05 PM CDT | Flash Flood Watch | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 37 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.